December - I can hardly believe it!

I always need to remember that this is a global publication. Readers in the Southern Hemisphere are entering into their warmer, outdoor season while those, like me, who live in the Northern hemisphere are entering into cold, snow and early nightfall. I should not give advice about walking on winter ice when so many do not have ice on their horizon!

This month there are 3 main topics: fall prevention, pharmaceuticals and bone loss, a new treatment.... and a few end of the year comments from me.

Fall prevention

If you are past age 33, I hope you spend some time each day working on balance. Remember that as we age we lose some degree of natural balance each year. That is the reason that falls AND resulting hip and wrist fractures increase every decade after age 40. (Remember: If you do not fall you are less likely to break a bone.) BUT UNLESS you deliberately practice standing on one foot for a few minutes each day, your risk of falling will increase as you grow older. IT IS EASY. Do it in the kitchen or bathroom (but not while shaving please) or while standing in line while shopping. Work up to a 3 minute stand on each foot.


I am amazed at how many pharmaceutical drugs can cause Osteopenia and Osteoporosis. This past month I added DILANTIN, to the CAUSE page on the web site.

Now if you have epilepsy you may need this drug BUT knowing that it accelerates bone loss means that you can be proactive and increase your bone building strategies AND ask the prescribing physician to monitor your bone density carefully.

I also suggest that ANYONE taking a prescription drug go on line and do a search for side effects. And consider repeating that search every year or so. Why? It sometimes takes time for side effects to be noted. With Dilantin, for example, first they found that it reduced bone density in older women....then sometime later studies were done on younger women taking the drug...then children (both male and female) and finally research was done on mature men. (Yes, as usual men were the last tested.) So if you find 'bone thinning or bone loss' as a side effect for ANYage group, do check to see if they have even done studies on other groups.


Clondronate is a drug used to treat women with breast cancer but it has also been found to reduce Osteoporosis and although it is a bisphosphonate it has not shown the same fracture risk as other bisphosphonates.

I just put a page on the web site about this drug. So far, few health care providers seem to prescribe it for bone density.


As many of you know I have had a number of health issues this past year. But I am getting back up to speed! In the past month I have added 5 new topics and revised other pages with recent studies. (On a roll.....)

I thank you for your patience while I was very focused on my own health. I trust that 2012 will find me 'fully up to speed' so you will be able to find even more of THE LATEST on the site.

Some final end-of-year notes. For years I provided links to Vitacost a discount supplier of supplements that I trusted and as I noted in the past, they gave me a small percent of sales made through those links. Well, in the last year there have been many changes at the company. Their marking - especially email marketing - increased. They have changed labeling. AND they dropped me as an affiliate. I asked them WHY? but no one responded to my queries. So I have removed the VITACOST links from the site. If you shop there, you can find them via a web search.

I have found another reputable marketer of supplements and put links on the PRODUCTS page AND at long last I found a reputable company with Chinese herbs (some of you have asked.) And finally, there is a link to AMAZON on the PRODUCTS page since they also sell supplements - often at a discount.

I note that if you shop at Amazon for anything at all (even books or cook ware) and you go to their site from a link on the products page of this web site, Amazon will pay me 1% of your order total.

Also last month's newsletter must have included a number of typos - I got notes about using spell check etc.

Let me say once again that I do use spell check before sending these newsletters. Actually I use it 3 times - (1) on my 2nd draft, (2) when I enter the newsletter into the mailer program and again (3) when I proof read the final copy. Alas spell check does NOT catch all typos and since my brain is 'differently wired' I do not see all errors.

While I was teaching college I had a full time secretary. Old fashioned, very competent AND she proof read all my work before we put anything in the mail to an academic journal. But I no longer have her services.

Given the site's readership I KNOW that if I changed the site to a 'membership site' and charged an annual fee, as another bone building site does, I would have more money than I ever earned as a college professor.

I could hire a secretary AND someone to provide photos for the site AND still have enough money left to travel 2 or 3 times a year - Australia, India, Southern Africa or Europe.

BUT I believe that ALL should have access to health information - not just those who can afford an extra $10 or $25 a year.

Result? Each month I 'swallow my pride" and send out these newsletters knowing that both spell check and my own proof reading may have missed somethings. Somehow I believe that the information they contain will be worth reading them - despite any imperfections.

I thank you for your patience in reading these newsletters.

Enjoy December! Do take a few minutes to stand on one foot each day. And may 2012 bring greater peace in the world and good health to each of you.